Tennessee, 2018Tornadoes and Damaging Winds in Tennessee, February 24, 2018
February 24, 2018 · NWS OHX · 16 events in 11 counties and zones
An intense storm system brought severe thunderstorms to northwest Middle Tennessee during the late afternoon and evening hours on February 24. One supercell thunderstorm developed along a warm front that moved northward across the area during the afternoon, spawning one tornado along the Kentucky/Tennessee border in Robertson County that then moved northeast into Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $8.2 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense storm system brought severe thunderstorms to northwest Middle Tennessee during the late afternoon and evening hours on February 24. One supercell thunderstorm developed along a warm front that moved northward across the area during the afternoon, spawning one tornado along the Kentucky/Tennessee border in Robertson County that then moved northeast into Kentucky. Later in the evening, a Quasi-Linear Convective System (QLCS) moved into the area from the west, spawning three more tornadoes across Montgomery and Robertson Counties which damaged dozens of homes and businesses and caused millions of dollars in damage. The QLCS also caused wind damage in several other counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 24, 3:51 PM CST, 2 minutes earlier.
Area forecast discussion, Feb 24, 3:51 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
351 PM CST Sat Feb 24 2018
.DISCUSSION...
Very isolated storms have been racing northeastward in a few of
the northwest counties this afternoon. The rest of Middle TN has
been rain free this afternoon with gusty southerly winds helping
push temps to well above average again. New TOR Watch Number 5
valid for 4 of our NW counties was issued earlier and expires at
03Z.
Storm chances will be increasing late this afternoon through
tonight as a strong short wave moves from Arkansas northeastward
into the OH Valley....and as cold front approaches the region.
CAPEs were already over 500 J/Kg at mid afternoon along with
strong shear that will continue for the next several hours, so the
long anticipated bout with strong to severe storms is still on
tap. Expect continued isolated strong storms in the NW counties
for the next few hours, but best chances for increased coverage of
strong storms will be with the arrival of the main line. HRRR
seems to have a decent handle on the developing line...and moves
it into the NW counties 00-03Z...toward the I-65 corridor
03-06Z... and finally reaching the Plateau and southeast counties
after midnight. Expect 1 to 2 inches of rain overnight and will
keep the Flood Watch intact.
Showers will taper off quickly from west to east Sunday morning as
the front moves through with all areas rain free by 18Z. However,
will bring back chance-level POPs for southern and eastern
sections Sunday night as models show a weak short wave moving from
lower MS Valley northeast through the TN Valley. This quick
moving system will be gone by 12Z Monday and drier air will move
into the entire forecast area during the day as a separate H5
trough passes to our north.
Tuesday will feature an upper level ridge over us and a surface
ridge that will slide off to our east...so it will be another dry
day but with slightly warmer temps and southerly breezes.
The upper level ridge will move east by Wednesday...and a new
trough will move from the Southern Plains into the OH Valley
Wednesday and Thursday. This sets the stage for yet another round
of widespread rain with some thunderstorms across the region.
This will renew our flooding chances as our early QPF estimates
are in the 2 to 3 inch range for Wed/Thur combined. Showers will
diminish Thursday as a cold front moves quickly eastward through
the Mid State. Expect cooler and drier weather next Friday and
Saturday as we'll be under NW flow aloft behind the departing
upper level trough and an approaching upper level ridge.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA and MQY will have VFR through the afternoon and early evening,
then a band of showers and possible severe thunderstorms will
move in between 03Z-09Z with mainly MVFR. Winds will be gusty to
30KT at times through the afternoon and evening, with higher gusts
likely with the storms. Frontal passage will bring NW winds with
VFR by 12Z.
CKV will have MVFR with scattered showers through 21Z, then a
period of VFR until showers and possible severe storms move in
from 03Z-07Z with mainly MVFR. Frontal passage will bring VFR and
NW winds by 12Z.
CSV will have scattered showers with MVFR through 21Z. Then a
period of VFR is expected late day into the evening. Showers and
storms will arrive in CSV after 09Z with mainly MVFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 54 60 41 63 38 / 100 20 20 10 0
Clarksville 49 58 37 62 37 / 100 10 10 10 0
Crossville 55 59 42 59 38 / 100 60 40 10 0
Columbia 52 60 42 63 38 / 100 20 30 10 0
Lawrenceburg 54 60 43 63 38 / 100 30 40 10 0
Waverly 49 58 39 63 39 / 100 10 10 10 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Cheatham-Clay-Davidson-
Dickson-Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Williamson-Wilson.
&&
DISCUSSION......49
AVIATION........13
Hazardous weather outlook, Feb 24, 5:52 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
552 AM CST Sat Feb 24 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
552 AM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Severe weather will be possible across Middle TN this evening and
into the overnight hours. The main threat will be damaging
straight line winds, however a tornado or two cannot be ruled out.
In addition to severe weather, a flood watch remains in effect
for portions of Middle TN. While the main concern is river
flooding, localized flash flooding will be possible within the
watch area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary this evening.
Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (measured)
Structural Damage
Trees or Power Lines Down
In the hours before
Special weather statement, Feb 24, 2:00 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CST SAT FEB 24 2018
TNZ005-023>025-242045-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
200 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKSON...SOUTH
CENTRAL STEWART...HOUSTON AND HUMPHREYS COUNTIES UNTIL 245 PM CST...
At 159 PM CST, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or 7 miles east of Camden, moving northeast at 55
mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee Ridge and
Houston County Airport.
LAT...LON 3600 8800 3603 8800 3613 8792 3617 8792
3618 8793 3622 8795 3626 8794 3633 8796
3647 8786 3616 8740 3594 8793 3594 8800
3595 8802 3597 8802
TIME...MOT...LOC 1959Z 238DEG 49KT 3607 8798
13Special weather statement, Feb 24, 2:41 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
241 PM CST SAT FEB 24 2018
TNZ005-006-023-242115-
Stewart TN-Montgomery TN-Houston TN-
241 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN STEWART AND NORTHEASTERN HOUSTON COUNTIES UNTIL 315 PM
CST...
At 241 PM CST, Doppler radar was tracking a strong thunderstorm over
Erin, moving northeast at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Erin, Tennessee Ridge, Cumberland City, Indian Mound and Palmyra.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3643 8735 3624 8774 3625 8780 3624 8781
3632 8786 3661 8761
TIME...MOT...LOC 2041Z 234DEG 39KT 3629 8773
13Tornado, Robertson
- When
- February 24, 3:53 PM CST to 3:55 PM CST
- Where
- Robertson County, 5.18 mi NE of Adams to 5.61 mi WNW of Barren Plain
- Rating
- EF1
- Path length
- 1.24 mi
- Path width
- 150 yd
- Continued into
- Logan, Ky (LMK)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.639, -87.013
An EF-1 tornado began less than one mile south of the Kentucky/Tennessee state line between Hugh Gill Road and Keysburg Road, then moved northeast snapping and uprooting numerous trees between the two roadways. The tornado then destroyed the roof of a barn on Hugh Gill Road before hitting a home on McGhee Road, causing significant roof and chimney damage. Maximum winds in Tennessee were estimated to be 95 mph. The tornado then moved into Kentucky where it intensified to EF-2 and traveled for another 11.3 miles. Please refer to NWS Louisville and Kentucky Storm Data for more information on the Kentucky portion of the path. The Tennessee portion of the path was updated and extended southwestward in June 2020 based on newly available high resolution Google Earth satellite imagery.
Thunderstorm Wind, Humphreys
- When
- February 24, 8:22 PM CST
- Where
- Humphreys County, 7.93 mi W of Concord
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.231, -87.912
A tree was blown down at 7600 Greenbrier Creek Road in far northwest Humphreys County.
Thunderstorm Wind, Houston
- When
- February 24, 8:29 PM CST
- Where
- Houston County, 0.5 mi SE of Tennessee Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.315, -87.764
A tree was blown down on Highway 147 in Tennessee Ridge.
Thunderstorm Wind, Houston
- When
- February 24, 8:30 PM CST
- Where
- Houston County, Tennessee Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.320, -87.770
A Facebook report indicated the porch was blown off a home in Tennessee Ridge.
Thunderstorm Wind, Stewart
- When
- February 24, 8:36 PM CST
- Where
- Stewart County, 2.66 mi E of Carlisle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.435, -87.723
A tree was blown down on Highway 233.
Thunderstorm Wind, Humphreys
- When
- February 24, 8:47 PM CST
- Where
- Humphreys County, 3.27 mi NNW of Waverly Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.163, -87.756
A tree was blown down on Highway 13 around 5 miles NNE of Waverly.
Tornado, Montgomery
- When
- February 24, 8:50 PM CST to 8:57 PM CST
- Where
- Montgomery County, 0.6 mi ENE of Dotsonville to 1.24 mi S of New Providence
- Rating
- EF1
- Path length
- 5.31 mi
- Path width
- 150 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.485, -87.471
An EF-1 tornado touched down near the Dotsonville community just east of Dotsonville Road and south of Bradley A. Martin Road then moved northeast. Trees were blown down and a few homes suffered minor roof damage on Gip Manning Road and Hunting Creek Road. Hundreds of trees were snapped or uprooted and 12 to 15 homes were damaged on Martin Road, Deepwood Drive, and Deepwood Trail with two homes severely damaged. Dozens of more trees were blown down east of Rustys Lane and on High Point Road. The tornado then crossed the Cumberland River, continuing to blow down trees before lifting north of Hilltop Road. Montgomery County Emergency Management estimated damage at 1 million dollars. The beginning point, ending point, and path of this tornado were adjusted slightly in May 2019 based on new high resolution satellite data available in Google Earth.
Thunderstorm Wind, Montgomery
- When
- February 24, 9:00 PM CST
- Where
- Montgomery County, 0.56 mi NW of Clarksville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.536, -87.357
A small section of the Dunn Center arena at Austin Peay State University was blown off, leaving a small hole in the roof. An ongoing Austin Peay/Murray State basketball game was delayed by debris from the roof damage and rain water leaking onto the arena floor. One girl was struck by debris falling from the roof and taken to the hospital as a precaution but was uninjured. Near the campus, a grocery store had windows blown out.
Tornado, Montgomery
- When
- February 24, 9:03 PM CST to 9:08 PM CST
- Where
- Montgomery County, 2.56 mi SE of St Bethlehem to 2.11 mi SSE of Beldon
- Rating
- EF2
- Path length
- 4.07 mi
- Path width
- 200 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $7.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.551, -87.271
An EF-2 tornado touched down in eastern Clarksville on Dunbar Cave Road and moved east-northeast across Interstate 24 north of Rossview Road before ending on Kirkwood Road. Several trees were blown down at the beginning of the path north of Dunbar Cave Road. Continuing northeast, several outbuildings were damaged at the Rossview High School football stadium. The tornado crossed I-24 and struck an industrial complex where three buildings were damaged and 75 cars in a parking lot sustained minor damage. The tornado intensified as it crossed Rollow Lane, blowing the roof off one home and downing numerous trees. Four duplexes lost their roofs on Holland Drive and many others were severely damaged. Dozens of homes sustained roof and exterior damage in the Farmington subdivision along Covey Rise Circle, Bainbridge Drive, Green Grove Way, and Edgewater Lane, and one home on Green Grove Way at Covey Rise Circle was shifted off its foundation and completely destroyed, causing two injuries. Another home was heavily damaged west of Gardenia Lane in an area of new homes before the tornado moved across open fields. The last damage was some uprooted trees on Kirkwood Road. Maximum winds were estimated to be 125 mph. Montgomery County Emergency Management estimated the damage from this tornado at 7 million dollars.
Tornado, Robertson
- When
- February 24, 9:19 PM CST to 9:24 PM CST
- Where
- Robertson County, 1.7 mi ENE of Adams to 3.58 mi W of Barren Plain
- Rating
- EF1
- Path length
- 3.59 mi
- Path width
- 150 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.586, -87.040
An EF-1 tornado touched down east of Adams near Johnson Springs Road and moved northeast. Corn from a farm on the east side of Johnson Springs Road was blown over a quarter of a mile to the northeast. One home suffered minor roof damage on Sturgeon Creek Road and dozens of trees were snapped or uprooted along both Sturgeon Creek Road and Barnes Road. Several barns and outbuildings were damaged or destroyed and more trees were blown down along a bend of Buzzard Creek Road before the tornado lifted west of the Fizer Road and Buzzard Creek Road intersection. The path of this tornado was adjusted and extended slightly in June 2020 based on newly available high resolution Google Earth satellite imagery.
Thunderstorm Wind, Dickson
- When
- February 24, 9:54 PM CST
- Where
- Dickson County, Dickson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -87.380
Several trees were blown down throughout Dickson County.
Thunderstorm Wind, Hickman
- When
- February 24, 10:08 PM CST
- Where
- Hickman County, 1.29 mi SSW of Aetna
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Social Media
- Coordinates
- 35.634, -87.531
A tSpotter Twitter report indicated 3 to 4 trees were blown down onto power lines along Highway 48 around 1 mile north of the Lewis County line.
Thunderstorm Wind, Williamson
- When
- February 24, 10:15 PM CST
- Where
- Williamson County, 2.75 mi ENE of Fairview
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 36.001, -87.078
A home weather station near the intersection of Highway 100 and Brush Creek Road measured a wind gust of 65 mph.
Thunderstorm Wind, Davidson
- When
- February 24, 10:20 PM CST
- Where
- Davidson County, 1.03 mi SSW of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.136, -86.886
A WSMV-TV news crew reported a tree was blown down in West Nashville.
Thunderstorm Wind, Sumner
- When
- February 24, 10:29 PM CST
- Where
- Sumner County, 1.33 mi NE of Hendersonville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.291, -86.600
A large tree was blown down across power lines near Ridge Drive.
Thunderstorm Wind, Wayne
- When
- February 24, 10:33 PM CST
- Where
- Wayne County, Waynesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -87.770
Numerous trees were blown down across Wayne County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
- High Wind in Wyoming, February 24 to 25, 201866 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738333, 738334, 738335, 738336, 738337, 738338, 738339, 738340, 738341, 738342, 738343, 738344, 738345, 738346, 738347, 738348.